Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 69, NWS Norman, OK

July 5, 2017Clay County, Texas; Cotton County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 5, 2017, 3:13 AM CDT for Clay County, Texas; Cotton County, Jefferson County, Stephens County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 3:13 AM CDT (08:13 UTC)
Expired
Jul 5, 2017, 9:15 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cotton County, OK, Jefferson County, OK, Stephens County, OK, Clay County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WGUS54 KOUN 050813
FFWOUN
OKC033-067-137-TXC077-051115-
/O.NEW.KOUN.FF.W.0069.170705T0813Z-170705T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
313 AM CDT WED JUL 5 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Jefferson County in southern Oklahoma...
  Southern Stephens County in southern Oklahoma...
  Eastern Cotton County in southwestern Oklahoma...
  Northeastern Clay County in northern Texas...

* Until 615 AM CDT
  
* At 311 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have fallen near a Walters to Waurika line. Flash flooding is 
  occurring or is imminent.

* Some locations that will experience flooding include...
  Walters, Waurika, Comanche, Ringling, Temple, Ryan, Byers,
  Hastings, Loco, Addington, Sugden, Cookietown, Waurika Lake, Grady,
  Corum, Oscar, Cornish and Taylor.

Additional rainfall amounts of 1 to 3 inches are likley in the 
warned area now through 615 am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3394 9793 3422 9851 3441 9844 3437 9756
      3399 9756 3398 9763 3399 9767 3399 9768
      3397 9770

$$

MBS
1 follow-up statement
759 
WGUS54 KOUN 051106
FFWOUN
OKC033-067-137-TXC077-051415-
/O.EXT.KOUN.FF.W.0069.000000T0000Z-170705T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
606 AM CDT WED JUL 5 2017

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  Jefferson County in southern Oklahoma...
  Southern Stephens County in southern Oklahoma...
  Eastern Cotton County in southwestern Oklahoma...
  Northeastern Clay County in northern Texas...

* Until 915 AM CDT
  
* At 605 AM CDT, gauge reports indicated that heavy rain occurred 
  across the warned area. One to four inches of rain have fallen 
  from near Walters and Cookietown to Waurika. Flash flooding is 
  already occurring.

* Some locations that will experience flooding include...
  Walters, Waurika, Comanche, Ringling, Temple, Ryan, Byers,
  Hastings, Loco, Addington, Sugden, Cookietown, Waurika Lake, Grady,
  Corum, Oscar, Cornish and Taylor.

No significant additional rainfall is expected today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3394 9793 3422 9851 3441 9844 3437 9756
      3399 9756 3398 9763 3399 9767 3399 9768
      3397 9770

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:59 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 5, 1:59 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
159 AM CDT Wed Jul 5 2017

.DISCUSSION...
Heavy rainfall/flooding and severe thunderstorm potential mainly
over southern Oklahoma and western north Texas early this morning
are the main concerns.

Early this morning (before 9 am), thunderstorms are expected grow
upscale and become clusters and/or lines as they move
south/southeast across southern Oklahoma and western north Texas.
Very heavy rainfall with rainfall rates 2-5"/hr with some flash
flooding appears to be the main hazard with storms (precipitable
water values 1.5-2.1" which is in the 75-99th percentile for this
time of year). Some severe storms with damaging winds of 60-70
mph as the main hazard are expected as well, especially as storms
develop low level cold pools. Hail potential is lower due to high
wet bulb zero heights (generally 12-14 kft AGL), though a few
reports of quarter or half dollar size hail may occur as well.

Increased rain chances early this morning south a Cheyenne to
Chickasha to Atoka line to account for storms. North of this line,
including Oklahoma City, chances for storms appear to be quite low
where the air is slightly drier and more stable.

After 9 am today, rain/storm chances appear to be quite low due
to increasing mid level heights and resulting weak subsidence.
Kept 20% chances south of a Cheyenne to Chickasha to Seminole line
where slightly deeper moisture is forecast (precipitable water
values generally 1.3-2" according to the latest RAP13 model runs).
Think storms early this morning will stabilize the air
considerably across southern Oklahoma and north Texas. If a few
storms could form this afternoon and early this evening, locally
heavy rainfall and gusty winds would be possible. Model guidance
highs seemed reasonable with highs mainly in the upper 80s and
lower 90s today with some afternoon sunshine.

Tonight, rain chances will remain very low. Still kept 20% for
rain/storms over southern Oklahoma and north Texas where deeper
moisture may linger, though increased capping may not allow for
storm formation. Clearing skies and abundant low level moisture
may allow for patchy fog formation. Did not mention fog due to
low confidence of occurrence.

Thursday and Friday, appear to be rainfree, humid, and hotter
across Oklahoma and north Texas. There is a very small chance,
too low to mention, that a weakening complex of storms moves into
northern Oklahoma from the north on Friday. Heat indices may
approach 105 degrees if surface dewpoints stay up in the mid to
upper 70s, which is possible as latest models may be
underestimating surface dewpoints.

Saturday through Tuesday, hot and mainly rainfree conditions are
expected due some mid/upper level ridging. Most models have been
depicting lower rain/storm chances Saturday and Sunday.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  68  92  69 /  30  10   0   0
Hobart OK         90  68  94  70 /  30  10   0   0
Wichita Falls TX  88  70  93  72 /  50  20  10   0
Gage OK           90  65  95  67 /  10   0   0   0
Ponca City OK     88  65  92  70 /  10  10   0   0
Durant OK         87  70  92  71 /  60  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/17
Hazardous weather outlook, Jul 5, 2:26 AM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
226 AM CDT Wed Jul 5 2017

OKZ004>048-050>052-TXZ083>090-060730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
226 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Now through 9 am This Morning...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms across southern
Oklahoma and western north Texas before 9 am this morning,
generally south of a line from Erick to Lawton to Pauls Valley to
Coalgate. Wind gusts of 70 mph, hail up to the size of hail to
half dollars, and torrential rainfall are the primary hazards.

.Heavy rainfall...
Heavy rainfall may lead to areas of flooding across southern
Oklahoma and western north Texas early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
After 9 am this morning, chances for severe thunderstorms appear
to be very low through early next week.

Low chances for thunderstorms are forecast Wednesday afternoon
and night across southern Oklahoma and western north Texas.

Thunderstorms may be possible Saturday and Sunday across mainly
northeastern Oklahoma, then again Monday and Tuesday across
southeastern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Local storm report, Jul 5, 2:19 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
219 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
07/05/2017  M73.00 MPH       TILLMAN            OK   MESONET

&&

CMS
Local storm report, Jul 5, 2:20 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
220 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
07/05/2017  M66 MPH          TILLMAN            OK   MESONET

&&

CMS
Special weather statement, Jul 5, 2:28 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
228 AM CDT WED JUL 5 2017

OKZ027-039>041-046-050800-
Grady OK-Stephens OK-Carter OK-Garvin OK-Murray OK-
228 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...Stephens...
northwestern Carter...Garvin and north central Murray Counties Until
300 AM CDT...

AT 225 AM CDT, strong thunderstorms were along a line extending from
near Maysville to 4 miles southwest of Duncan, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Duncan, Pauls Valley, Lindsay, Wynnewood, Comanche, Stratford,
Maysville, Bray, Elmore City, Velma, Paoli, Katie, Foster, Antioch,
Empire City, Pernell, Cox City, Whitebead and Erin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3448 9814 3468 9786 3485 9768 3486 9739
      3485 9693 3461 9693 3450 9747 3429 9793
      3429 9796
TIME...MOT...LOC 0725Z 279DEG 13KT 3480 9739 3447 9802

MAHALE
Special weather statement, Jul 5, 2:44 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
244 AM CDT WED JUL 5 2017

OKZ042-043-050815-
Coal OK-Pontotoc OK-
244 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Coal and
southeastern Pontotoc Counties Until 315 AM CDT...

AT 241 AM CDT, a strong thunderstorm was located 5 miles south of
Stonewall, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Stonewall, Tupelo, Centrahoma and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3452 9664 3466 9663 3468 9629 3458 9625
      3450 9630
TIME...MOT...LOC 0741Z 269DEG 26KT 3458 9654

MAHALE
Local storm report, Jul 5, 2:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
253 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND GST     WICHITA FALLS           33.89N 98.51W
07/05/2017  E60 MPH          WICHITA            TX   BROADCAST MEDIA

            BRANCHES OFF TREES.

&&

CMS
Local storm report, Jul 5, 3:06 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
306 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 AM     TSTM WND GST     4 N WICHITA FALLS       33.95N 98.51W
07/05/2017  M59 MPH          WICHITA            TX   ASOS

&&

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:11 PM CDTSpecial Weather StatementOUNKnox19 min
Jul 4, 7:23 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox37 min
Jul 4, 7:56 PM CDTSevere Thunderstorm WarningOUNFoard, Knox49 min
Jul 4, 8:04 PM CDTAreal Flood AdvisoryOUNKnox116 min
Jul 4, 8:43 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger47 min
Jul 4, 9:50 PM CDTSpecial Weather StatementOUNFoard, Hardeman25 min
Jul 5, 1:40 AM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Jul 5, 1:49 AM CDTAreal Flood AdvisoryOUNWilbarger3 hr
Jul 5, 2:07 AM CDTAreal Flood AdvisoryOUNClay3 hr
Jul 5, 2:11 AM CDTSevere Thunderstorm WarningOUNClay49 min
Jul 5, 2:15 AM CDTSevere Thunderstorm WarningOUNClay, Wichita, Wilbarger45 min
Jul 5, 2:55 AM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita50 min
Jul 5, 3:01 AM CDTAreal Flood AdvisoryOUNClay, Wichita3 hr
Jul 4, 11:35 PM CDTSpecial Weather StatementOUNComanche25 min
Jul 5, 12:02 AM CDTSpecial Weather StatementOUNComanche43 min
Jul 5, 12:08 AM CDTAreal Flood AdvisoryOUNComanche, Greer, Jackson, Kiowa3 hr
Jul 5, 12:17 AM CDTSpecial Weather StatementOUNComanche28 min
Jul 5, 12:28 AM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens47 min
Jul 5, 12:42 AM CDTSpecial Weather StatementOUNJackson33 min
Jul 5, 12:50 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman40 min
Jul 5, 1:12 AM CDTSpecial Weather StatementOUNWashita33 min
Jul 5, 1:16 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
Jul 5, 1:19 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jackson, Kiowa, Tillman3 hr
Jul 5, 1:22 AM CDTSevere Thunderstorm WarningOUNGrady40 min
Jul 5, 1:25 AM CDTSpecial Weather StatementOUNJackson35 min
Jul 5, 1:27 AM CDTSevere Thunderstorm WarningOUNTillman48 min
Jul 5, 1:31 AM CDTSpecial Weather StatementOUNCotton29 min
Jul 5, 1:51 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman39 min
Jul 5, 2:00 AM CDTSpecial Weather StatementOUNGarvin30 min
Jul 5, 2:28 AM CDTSpecial Weather StatementOUNGarvin, Stephens32 min
Jul 5, 2:44 AM CDTSpecial Weather StatementOUNCoal31 min
Jul 5, 2:56 AM CDTAreal Flood AdvisoryOUNCoal, Johnston, Pontotoc3 hr
Jul 5, 3:21 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jul 5, 3:45 AM CDTSpecial Weather StatementOUNJefferson45 min
Jul 5, 3:56 AM CDTSpecial Weather StatementOUNMurray34 min
Jul 5, 3:59 AM CDTSpecial Weather StatementOUNMurray31 min
Jul 5, 4:01 AM CDTAreal Flood AdvisoryOUNGarvin, Murray, Pontotoc3 hr
Jul 5, 4:07 AM CDTFlash Flood WarningOUNAtoka, Coal6 hr
Jul 5, 4:14 AM CDTSpecial Weather StatementOUNCarter, Love46 min
Jul 5, 4:27 AM CDTAreal Flood AdvisoryOUNCarter, Coal, Johnston, Marshall, Murray, Pontotoc3 hr
Jul 5, 5:05 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Johnston, Marshall55 min
Jul 5, 5:33 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Johnston, Marshall3 hr
Jul 5, 9:49 AM CDTAreal Flood WarningOUNAtoka, Coal6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.